Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 238, NWS Austin/San Antonio, TX

May 14, 2006Edwards County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 14, 2006, 4:44 PM CDT for Edwards County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2006, 4:44 PM CDT (21:44 UTC)
Expired
May 14, 2006, 5:30 PM CDT
In force
46 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Edwards County, TX

The radar

The Laughlin AFB radar (KDFX), 67 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 3:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2006-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2963 J/kg
Mixed-layer CIN
-400 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 142145
SVREWX
TXC137-142230-
/O.NEW.KEWX.SV.W.0238.060514T2144Z-060514T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
444 PM CDT SUN MAY 14 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDWARDS COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 530 PM CDT

* AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EDWARDS COUNTY...OR ABOUT 12 MILES SOUTH OF ROCKSPRINGS...AND
  MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3006 10032 2969 10063 2966 10008 2991 10008

$$
3 follow-up statements
000 
WWUS54 KEWX 142153
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
453 PM CDT SUN MAY 14 2006

TXC137-142230-
/O.CON.KEWX.SV.W.0238.000000T0000Z-060514T2230Z/
EDWARDS TX-
453 PM CDT SUN MAY 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EDWARDS COUNTY...

AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EDWARDS COUNTY...OR ABOUT 17 MILES SOUTHWEST OF
ROCKSPRINGS...MOVING SOUTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT 
SUNDAY EVENING FOR SOUTH CENTRAL TEXAS. 

LAT...LON 3006 10032 2969 10063 2966 10008 2991 10008

$$
000 
WWUS54 KEWX 142214
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
515 PM CDT SUN MAY 14 2006

TXC137-142230-
/O.CON.KEWX.SV.W.0238.000000T0000Z-060514T2230Z/
EDWARDS TX-
515 PM CDT SUN MAY 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EDWARDS COUNTY...

AT 508 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED OVER EDWARDS COUNTY...OR ABOUT 25 MILES
NORTH OF BRACKETTVILLE...MOVING SOUTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3006 10032 2964 10065 2963 10007 2991 10008

$$
000 
WWUS54 KEWX 142228
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
527 PM CDT SUN MAY 14 2006

TXC137-142237-
/O.EXP.KEWX.SV.W.0238.000000T0000Z-060514T2230Z/
EDWARDS TX-
527 PM CDT SUN MAY 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR EDWARDS COUNTY EXPIRES AT 530
PM CDT...

THE SEVERE THUNDERSTORM HAS MOVED SOUTH INTO KINNEY COUNTY. THUNDERSTORMS
PRODUCING VERY HEAVY RAINFALL CONTINUE ACROSS SOUTHERN EDWARDS COUNTY.
A FLASH FLOOD WARNING REMAINS IN EFFECT FOR EDWARDS COUNTY UNTIL 800 PM. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3006 10032 2964 10065 2963 10007 2991 10008

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:08 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 14, 3:08 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
308 PM CDT SUN MAY 14 2006

.DISCUSSION...
SETTING UP FOR AN ACTIVE EVENING A SLOW MOVING COLD FRONTAL BOUNDARY
DRIFTS SOUTHWARD INTO THE HILL COUNTRY-NE CWA AND STORMS BACK-BUILD
WESTWARD. AMS OVER THE CWA CONTS TO DESTABILIZE ESPECIALLY OVER
THE WESTERN HILL COUNTRY AND RIO GRANDE PLAINS WHERE TEMPS HAVE
CLIMBED WELL INTO THE 90S UNDER FULL SUNSHINE. ALONG WITH THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS THERE WILL BE A THREAT
OF LOCALLY HEAVY RAIN AS THE BACK-BUILDING STORMS REDEVELOP AND
TRAIN SOUTHEAST THIS EVENING. CONSIDERED A FLASH FLOOD WATCH FOR
THE NRN CWA THIS EVENING BUT FEEL HEAVY RAINS WILL BE MORE LOCALIZED
SO WILL ADD MENTION OF LOCALLY HEAVY RAIN RATHER THAN ISSUE A WATCH
FOR THE TIME BEING. THE CONVECTION WILL CONTINUE SHIFT TO THE WEST
AND SOUTHWEST TONIGHT AND EARLY MONDAY ENDING OVER ALL BUT THE
SOUTHWEST COUNTIES DURING THE AFTERNOON.

A COOLER DRIER NWLY FLOW TO PREVAIL THIS WEEK WITH MINIMUM TEMPERATURES
BELOW SEASONAL NORMS MUCH OF THE WORK WEEK WHILE MAX TEMPS WILL WARM
TO NEAR OR ABOVE NORMS STARTING TUESDAY. THE NWLY FLOW WEAKENS BY
LATE IN THE WEEK WITH A BROAD FLAT UPPER RIDGE BUILDS INTO THE
SOUTHWEST U.S.. A RETURN TO SLY LOW LEVEL WINDS BY LATE IN THE
WEEK WILL RETURN HIGHER HUMIDITIES TO THE REGION FOR THE WEEKEND
AND NOT EXPECTING MUCH MORE THAN ISOLATED AMS CONVECTION NOT WORTH
MENTIONING AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              62  80  55  89 / 60 10 0 0
AUSTIN BERGSTROM INTL AIRPORT  62  77  50  85 / 60 10 0 0
DEL RIO INTL AIRPORT           66  76  60  87 / 70 50 -  0
SAN ANTONIO INTL AIRPORT       64  77  56  86 / 60 30 -  0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/25
Hazardous weather outlook, May 14, 5:05 AM CDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 AM CDT SUN MAY 14 2006

TXZ171>173-183>194-202>209-217>225-228-151015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
505 AM CDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED. SOME OF THE
STORMS COULD BECOME SEVERE. THE MAIN THREATS ARE LARGE HAIL AND
DAMAGING WINDS. A MINOR THREAT FOR TORNADOES EXISTS TODAY ALONG
SURFACE BOUNDARIES AND A COLD FRONT. LOCALLY HEAVY RAINFALL IS
POSSIBLE WHERE STORMS MOVE OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ON MONDAY. THE
MAIN THREAT IS LOCALLY HEAVY RAINFALL ALONG THE RIO GRANDE WHERE
STORMS MOVE ACROSS THE SAME AREAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Local storm report, May 14, 2:52 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
252 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             LLANO                   30.75N 98.67W
05/14/2006  E1.75 INCH       LLANO              TX   LAW ENFORCEMENT

&&

WR
Local storm report, May 14, 3:56 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
356 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             7 NNW FREDERICKSBURG    30.36N 98.92W
05/14/2006  M1.75 INCH       GILLESPIE          TX   PARK/FOREST SRVC

            REPORT RELAYED BY FREDERICKSBURG FD

&&

WR
Local storm report, May 14, 4:08 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
408 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     7 W FLORENCE            30.84N 97.91W
05/14/2006                   BURNET             TX   LAW ENFORCEMENT

            ROOF TORN OFF OF HOUSE.

&&

WR
Local storm report, May 14, 4:35 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
435 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TORNADO          W FLORENCE              30.84N 97.79W
05/14/2006                   WILLIAMSON         TX   LAW ENFORCEMENT

            SHERIFF REPORTED TORNADO TOUCHDOWN AT JUNCTION OF HWY 183
            AND S STATE HWY 138 W OF FLORENCE.

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 1:41 PM CDTSevere Thunderstorm WarningEWXLlano64 min
May 14, 2:50 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano55 min
May 14, 3:14 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson61 min
May 14, 3:30 PM CDTFlash Flood WarningEWXGillespie2 hr
May 14, 3:35 PM CDTTornado WarningEWXWilliamson25 min
May 14, 3:47 PM CDTSevere Thunderstorm WarningEWXGillespie28 min
May 14, 4:14 PM CDTSevere Thunderstorm WarningEWXGillespie, Kerr61 min
May 14, 4:33 PM CDTSevere Thunderstorm WarningEWXKendall57 min
May 14, 5:02 PM CDTFlash Flood WarningEWXEdwards, Real3 hr
May 14, 5:07 PM CDTSevere Thunderstorm WarningEWXBandera, Real68 min
May 14, 5:14 PM CDTSevere Thunderstorm WarningEWXKerr46 min
May 14, 5:21 PM CDTSevere Thunderstorm WarningEWXKinney54 min
May 14, 5:32 PM CDTFlash Flood WarningEWXBandera118 min
May 14, 5:36 PM CDTSevere Thunderstorm WarningEWXGonzales54 min
May 14, 5:40 PM CDTSevere Thunderstorm WarningEWXDeWitt65 min
May 14, 5:41 PM CDTSevere Thunderstorm WarningEWXEdwards34 min
May 14, 5:43 PM CDTSevere Thunderstorm WarningEWXMedina62 min
May 14, 5:51 PM CDTSevere Thunderstorm WarningEWXVal Verde69 min
May 14, 6:05 PM CDTSevere Thunderstorm WarningEWXKarnes55 min
May 14, 6:14 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney61 min
May 14, 6:20 PM CDTSevere Thunderstorm WarningEWXMaverick55 min
May 14, 6:29 PM CDTTornado WarningEWXKarnes31 min
May 14, 6:56 PM CDTSevere Thunderstorm WarningEWXKarnes34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.